Sister has uncontrolled facial movements

DEAR DR. ROACH: I have a 67-year-old sister who has several medical issues. One of the more uncommon is called tardive dyskinesia. I wonder if you could explain the different medications that would help. She is on perphenazine, Lamictal, lithium, Cogentin and insulin. She is currently on a drug called Austedo (deutetrabenazine) to try to treat the tardive dyskinesia. — R.B.

ANSWER: Tardive dyskinesia is a movement disorder. The word “tardive” is from the French word for “late development”; “dys” is the Greek root for “bad”; and “kinesia” comes from the Greek word for “movement.” It is often caused by long-term use of psychiatric medicine, especially antipsychotic medicine, such as the perphenazine your sister is taking.

Symptoms of TD often involve the face, especially uncontrolled movements of the lips and tongue, which can affect speaking and eating. Other facial and jaw muscles are affected. The movements may also include other parts of the body, including the neck and torso, but also fingers and toes.

It is better to prevent TD than it is to treat. It can be largely prevented by not using antipsychotic drugs for long periods of time if possible, and using the smallest possible dose. This is especially important in people over age 50. Benztropine (Cogentin) is still sometimes used to prevent abnormal movements; however, it generally should not be used long term and stopped if TD develops. Benztropine should also not generally be used in people over 65.

If people develop TD, the first thing usually to do is to stop the medicine causing it, which appears to be the perphenazine. Unfortunately, this isn’t always possible, but it should be attempted, and perhaps replaced by a drug with lower risk of TD, such as quetiapine or clozapine.

Deutetrabenazine is a new drug, but it was approved after studies showed effectiveness.

I worry that your sister may not be receiving optimal care. I only ever hear one side of the story, but continued treatment with Cogentin and perphenazine is not standard with tardive dyskinesia. There may be reasons why she continues to take these of which I am unaware, but it would be appropriate to have a discussion with her psychiatrist or get a second opinion.

(Roach is a columnist for the North American Press Syndicate. Write to him at 628 Virginia Drive, Orlando, FL 32803.)

COMMENTS